Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 53, NWS Paducah, KY

June 30, 1998Fulton County, Hickman County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 30, 1998, 1:16 AM CDT for Fulton County, Hickman County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 1:16 AM CDT (06:16 UTC)
Expired
Jun 30, 1998, 5:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Fulton County, KY, Hickman County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 300626 COR
FFWPAH
KYC033-035-047-055-075-105-143-221-301000-

BULLETIN - EAS ACTIVATION REQUESTED  ... CORRECTED TIME IN TEXT
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  CHRISTIAN COUNTY IN WESTERN KENTUCKY
  CRITTENDEN COUNTY IN WESTERN KENTUCKY
  FULTON COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY
  LYON COUNTY IN WESTERN KENTUCKY
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 500 AM CDT
*  AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN.  THE LEADING EDGE OF
  THE STORMS EXTENDED FROM MARION TO MAYFIELD TO CLINTON KENTUCKY.
  RAIN STRETCHED BACK NORTH INTO SOUTHERN ILLINOIS....MOVING
  SOUTHEAST AT 20 MPH.

* THESE STORMS HAVE A HISTORY OF PRODUCING 2 TO 5 INCHES OF RAIN
  WITH LOCALLY HIGHER AMOUNTS BETWEEN 6 AND 9 INCHES ACROSS SOUTHERN
  ILLINOIS.  AT PADUCAH... 1.5 INCHES OF RAIN FELL IN 30 MINUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO |PROTECT THEM FROM HIGH WATER.

&
TPAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:20 PM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 1:20 PM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON JUN 29 1998

NOON SFC MAP SHOWED WARM FRONT ACROSS CENTRAL IOWA. ADAP AND
ISOTHERM ANALYSIS SHOWS BEST INSTABILITY/DIFFERENTIAL IN TEMPERATURE
ACROSS WESTERN MISSOURI. VIS AND KEAX LOOP SHOWS CONVECTION ROLLING
OUT OF ERN KANSAS HEADED FOR THIS AREA. IN THE MEANTIME...CI DEBRIS
CLOUDS AND 15Z RUC SHOWING EVIDENCE OF MORE STABLE/SUBSIDENCE TYPE
CONDITIONS OVER OUR AREA...LIKELY INHIBITING TSTM DEVELOPMENT. MAIN
ISSUE IS TSTM CHANCES FOR TONIGHT.

HAVE TO LEAN TOWARD THE NGM A LITTLE...ALTHOUGH WOULD RATHER DEPEND
ON SATELLITE TRENDS AND MESO ANALYSIS. EXPECT CONVECTION OVER WRN
MISSOURI TO BECOME MORE ORGANIZED LATE TODAY AS AIRMASS BECOMES VERY
UNSTABLE OVER MISSOURI. THIS ACTIVITY SHOULD TRACK EAST ACROSS
CENTRAL/NORTHCENTRAL MISSOURI...THEN TURN EAST/SOUTHEAST INTO OUR FA
AFTER DARK. SHOULD BECOME A WELL ORGANIZED MCS WITH GOOD 35KT INFLUX
OF H8 AIR...BEST THETA-E ADVT INTO ECNTRL MO/SW IL BY MIDNIGHT.
H8/H3 MEAN WIND VECTOR SUPPORTS ACTIVITY SHIFTING SE INTO THE
AREA...AND THUS EXPECT HIGHEST POPS NRN 2/3...LOWEST POPS SW 1/3 FOR
OVERNIGHT. FFA NOT RECOMMENDED AT THIS TIME...THINKING WE CAN
MONITOR FOR NOW. DO SUGGEST MENTION OF HEAVY RAIN AS IS ALREADY DONE
IN SOME ZONES. FWC NOS APPEAR ON TRACK FOR LOWS AGAIN OVERNIGHT.
STRENGTHENING WIND FIELDS...DEGREES OF INSTABILITY COULD DEVELOP
DECENT REAR INFLOW JETS AND STRONG WINDS MOST LIKELY IN MODERATE RISK.
PROBABLY NEED MENTION CHC OF SVR IN ZONES AS WELL...MAINLY RISK AREA
FOR NOW.

.END...

In the hours before

Special weather statement, Jun 29, 10:11 PM CDT, 3 hours 5 minutes before
ILZ075>078-INZ081-082-085>088-300415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 PM CDT MON JUN 29 1998

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH
NUMBER 704...

IN SOUTHERN ILLINOIS - JEFFERSON...WAYNE...EDWARDS...AND WABASH.

IN SOUTHWEST INDIANA - GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTH OF THIS AREA.

.END...
Local storm report, Jun 29, 10:50 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    UTICA                     KY   .75 INCH HAIL
06/29/98   DAVIESS
Local storm report, Jun 29, 11:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    CARBONDALE                IL   FLOODING
06/29/98   JACKSON                        WIDESPREAD COUNTY
                                          FLOODING. FLOODING ON
                                          GROUND FLOOR OF CITY HALL.
                                          FLOODING IN BUILDINGS ON
                                          MILL STEET. MURDALE
                                          SHOPPING CENTER ABOUT
                                          READY TO FLOOD.
Special weather statement, Jun 29, 11:59 PM CDT, 1 hour 17 minutes before
ILZ080>094-KYZ001>022-MOZ076-087-111-112-300630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
MIDNIGHT CDT TUE JUN 30 1998

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH
NUMBER 704...WHICH HAS BEEN ALLOWED TO EXPIRE...

IN SOUTHERN ILLINOIS - ALL COUNTIES SOUTH OF AND INCLUDING PERRY...
FRANKLIN...HAMILTON AND WHITE.

IN SOUTHEAST MISSOURI - PERRY...CAPE GIRARDEAU...SCOTT...AND
MISSISSIPPI.

IN WESTERN KENTUCKY - ALL COUNTIES WEST OF AND INCLUDING DAVIESS...
MCLEAN...MUHLENBERG AND TODD.

THE AIRMASS HAS BECOME MORE STABLE LATE THIS EVENING...AND THE MAIN
THREAT IS NOW HEAVY RAIN WITH THE ONGOING THUNDERSTORMS.
.END...
TPAH
Local storm report, Jun 30, 12:03 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 PM    CARBONDALE                IL   FLOODING
06/29/98   JACKSON                        3 FT OF WATER AT ENTRANCE
                                          OF REC CENTER ON SIU
                                          CAMPUS. 1 FT OF WATER AT
                                          INTERSECTION OF WALNUT AND
                                          WALL STREETS. OTHER
                                          REPORTS OF STREET
                                          FLOODING.
Local storm report, Jun 30, 1:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    CARBONDALE                IL   FLOODING
06/30/98   JACKSON                        4 FT OF WATER OVER AIRPORT
                                          RD 4 W OF HWY 51. WAIST
                                          DEEP WATER ON ILLINOIS AVE
                                          NEAR VARISITY THEATER. HWY
                                          51 NORTH OF CARBONDALE
                                          IMPASSALBE.

1257 AM    METROPOLIS                IL   FLOODING
06/30/98   MASSAC                         SOME STREET FLOODING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:46 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster44 min
Jun 30, 12:51 AM CDTFlash Flood WarningPAHLivingston, McCracken, Marshall4 hr
Jun 30, 12:51 AM CDTFlash Flood WarningPAHBallard, Carlisle4 hr
Jun 30, 12:51 AM CDTFlash Flood WarningPAHGraves4 hr
Jun 30, 1:16 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Lyon, Trigg4 hr
Jun 30, 1:16 AM CDTFlash Flood WarningPAHChristian4 hr
Jun 30, 1:16 AM CDTFlash Flood WarningPAHCalloway4 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.